01 September, 2011
Can Calcium and Magnesium Affect Prescription Drugs?
Some drugs may enhance or inhibit the effects of other medications you are taking. Others may interfere with your body's ability to metabolize the drugs. Calcium and magnesium are common dietary supplements, but they can sometimes interact with other medications, including prescription drugs. These two substances are also ingredients in antacids and other types of medications. Like any supplement, you should consult your doctor before taking either of these minerals if you are taking prescription medications.
Calcium can interfere with prescription medications used to treat various heart ailments. It can increase the risk of arrhythmias or abnormal heart rhythms if you are taking digitalis. Calcium may also negatively affect calcium-channel blockers, a type of medication used to treat high blood pressure when taking intravenously. If you are taking antibiotics such as tetracycline, taking calcium at the same type as your medication may decrease your body's ability to absorb the antibiotic. In addition, if you have acid reflux, some medications may interfere with calcium absorption such as proton pump inhibitors such as omeprazole.
Magnesium can affect several types of medications, which makes it essential to consult your doctor prior to use. It can interfere with the absorption and therefore effectiveness of certain heart medications such as digoxin and some antibiotics such as penicillamine. A potentially dangerous side effect can occur with anticoagulant medications. The Linus Pauling Institute warns that it can reduce the effectiveness of these drugs. This can make your dosage less effective, which can cause bleeding.
Thiazide diuretics are a type of diuretic or water pill often prescribed as the first course of treatment for high blood pressure. Taking these drugs is not without risks, however. Thiazide diuretics increase urine production and sodium excretion in your body. Over time, they can lead to magnesium deficiencies that can cause muscle weakness, poor memory and insomnia. Concerns also exist with calcium. Extended use of calcium supplements can lead to hypercalcemia or abnormally high calcium. This condition can increase your risk of developing kidney stones.
To avoid conflicts, you should avoid taking calcium or magnesium within two hours of your dose of antibiotics. Your body will have enough time to begin digesting these minerals before they can interact with your other medications. In addition, you should discuss taking antacids with your doctor before taking either mineral. Because antacids often contain calcium and magnesium, you may be taking too high of a dosage when taken together. This can increase your risk of side effects such as nausea and digestive distress.
- Linus Pauling Institute; Calcium; Victoria J. Drake; October 2007
- Linus Pauling Institute; Magnesium; Victoria J. Drake; August 2007
- Medline Plus; Magnesium in Diet; Alison Evert; March 2, 2011
- U.S. Department of Health and Human Services;Seventh Report of the Joint National Committee on Prevention, Detection, Evaluation, and Treatment of High Blood Pressure; August 2004
- Drugs.com; Magnesium; September 27, 2006
- Drugs.com; Calcium; March 12, 2010
- Jupiterimages/Photos.com/Getty Images